Wyoming, 2020High Wind in Wyoming, February 23 to 24, 2020
February 23 to 24, 2020 · NWS CYS · 7 events in 7 counties and zones
Brief period of high winds across the wind gap areas and adjacent downwind areas in southeast Wyoming during the morning of February 24th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brief period of high winds across the wind gap areas and adjacent downwind areas in southeast Wyoming during the morning of February 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 23, 4:35 PM MST, 4 hours 49 minutes earlier.
Area forecast discussion, Feb 23, 4:35 PM MST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
435 PM MST Sun Feb 23 2020
.SHORT TERM...(This evening through Monday)
Issued at 158 PM MST Sun Feb 23 2020
Headline Changes...
Added new Zones Cheyenne and Eastern Platte County to a High Wind
Watch 5 am Monday to 5 pm Monday.
Adjusted snow and QPF down slightly for the ongoing Winter
Weather Advisories.
Discussion...
Afternoon WV imagery showed an elongated upper level low and well
defined subtropical jet across the southern 3rd of the CONUS. To
the north and west, a second upper low was spinning onto the
coast of northern washington and western BC. Closer to home,
northwest flow aloft behind the departing southern wave was noted.
Regional Radar and satellite showed several snow bands spiraling
out from the surface low across the Texas Panhandle through
southern Wyoming. At Cheyenne, temperatures have been fairly
steady in the upper 30s and low 40s with sw winds and overcast
skies over the last 6 hours.
Snow showers and high winds will be the primary forecast concern
over the next 48 hours. A large sub arctic area of high pressure
will develop across the central Rockies later this evening and
Monday concurrent with the southeastward movement of the remnant
surface low from the BC storm system. The combination of this
dipole will lead to a rapid increase in surface pressure gradients
late tonight through Monday. High Wind Warnings are in place
across the wind prone areas of WY through Monday evening. There is
also some indication that high winds will spill onto the plains
with some mountain wave activity. Thus, have included Cheyenne in
a High Wind Watch early Monday.
Monday will be cooler with the approach of the subarctic high and
the remains of the clipper. High Winds should peak in the late
afternoon and early evening before falling off slightly overnight.
Scattered snow showers are also expected to develop Monday with
light accumulations possible. More significant snow will develop
across the northern panhandle from late Monday through early
Tuesday as the main upper level low transits the area. Models have
been somewhat uncertain on the exact evolution of the
precipitation structures associated with the upper level low early
Tuesday. Some high-res window guidance has indicated locally
higher QPF along the northern panhandle. Meanwhile, ensembles
have trended lower with amounts. Thus with low confidence, have
trended toward lighter amounts and retained the previous Winter
Weather Advisories with few changes. What models do agree on are
the strong winds through Tuesday. Gusts of 30 to 45 mph in the
panhandle will turn northerly with time behind a passing front.
This may cause some issues with blowing snow and visibility.
However, the low confidence in snow amounts suggests a lower end
threat at this time.
Snow will exit the area by evening Tuesday as the upper low phases
with the deepening southern branch low over the mississippi
valley. Winds will weaken through late Tuesday but remain stiff
overnight. Temperatures will be cold for much of Tuesday evening
as high pressure and the associated sub arctic airmass settles in
over WyoBraska
.LONG TERM...(Tuesday night through Sunday)
Issued at 158 PM MST Sun Feb 23 2020
A chilly morning across the CWA Wednesday in the wake of the low
pressure system with mins in the single digits to lower teens.
Still on the cool side Weds and Thursday then warming to close
out the week. Mainly dry but another fast-moving shortwave should
bring some snow showers to mainly the mtns on Thursday but amounts
not a lot given the speed of the system. Breezy conditions with
the shortwave Thursday otherwise winds not looking too significant
through the period as well.
&&
.AVIATION...(For the 00Z TAFS through Monday afternoon)
Issued at 435 PM MST Sun Feb 23 2020
Pacific storm system well south of the region will continue to head
east tonight with little or no further impacts to the region. Next
Pacific storm will be quick to follow, but this one will move in
from the northwest late tonight. Although VFR conditions will
prevail at most terminals, a Pacific cold front will push across
KRWL and KLAR after 07z tonight resulting in a quick band of snow.
Front will then push into KCYS, KBFF, and KCDR between 12z to 15z
early Monday morning.
HAZARDS/WEATHER TRENDS: LLWS is the primary concern as winds sharply
increase out of the west or northwest late tonight. Moderate to
strong turbulence expected after 07z once the cold front moves into
the area. VFR conditions tonight across all western Nebraska
terminals. VFR for southeast Wyoming until 07z, then a brief period
of IFR CIGS/VIS for KRWL and KLAR until the band of snow pushes east
into the high plains. Low confidence on how this band will impact
KCYS and KBFF with downslope winds. KCDR may be impacted by IFR
conditions as early as 15z-18z.
&&
.FIRE WEATHER...
Issued at 158 PM MST Sun Feb 23 2020
Cool temperatures and winter weather should keep fire weather
concerns low despite the strong winds through the next few days.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 5 AM Monday to 8 PM MST Tuesday for
WYZ101-102-112-114.
High Wind Warning from 8 PM this evening to 5 PM MST Monday for
WYZ106-110-116-117.
High Wind Watch from late tonight through Monday afternoon for
WYZ107-118.
NE...Winter Weather Advisory from 5 AM Monday to 8 PM MST Tuesday for
NEZ002-095.
&&
SHORT TERM...AL
LONG TERM...RE/REC
AVIATION...TT
FIRE WEATHER...ALHazardous weather outlook, Feb 23, 2:43 PM MST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
243 PM MST Sun Feb 23 2020
WYZ106-107-110-116>118-242145-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
243 PM MST Sun Feb 23 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated to scattered snow showers possible today along the I-80
corridor and to the south.
A High Wind Warning is in effect beginning at 8 PM tonight. West
winds of 35 to 45 mph with gusts to 70 mph are likely. See Warning
text for further details.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
High Wind Warning extends through 5 PM Monday, otherwise, Monday
and Tuesday will be quite windy and cold with scattered to
numerous snow showers. High Wind Watch also now in effect for
Cheyenne area from early Monday through Monday evening.
.Spotter information statement...
Spotter activation will not be needed.
NEZ003-019>021-054-055-096-WYZ103>105-108-109-111-113-115-119-
242145-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-Central Carbon County-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-East Laramie County-
243 PM MST Sun Feb 23 2020
This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated to scattered snow showers possible today along the I-80
corridor and to the south.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Monday and Tuesday will be quite windy with gusts to 50 mph at
times and cold with scattered to numerous snow showers.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-095-WYZ101-102-112-114-242145-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-Sierra Madre Range-Snowy Range-
243 PM MST Sun Feb 23 2020
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and south central Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated to scattered snow showers possible today along the I-80
corridor and to the south.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A Winter Weather Advisory has been issued as strong winds combine
with scattered to numerous snow showers to produces blowing snow
and areas of reduced visibilities. Travel will become difficult
and outdoor recreation could be life threatening to those not
prepared for severe winter conditions. Additionally, wind chill
temperatures will drop to 20 below zero in the Sierra Madre and
Snowy Mountains leading to frostbite and hypothermia. Please see
text for further details.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- February 23, 9:24 PM MST to February 24, 9:16 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Numerous Wyoming Department of Transportation mesonet stations reported gusts over 60 MPH with a maximum gust of 66 MPH at WY20 County Road 302 station at 4:12 AM.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 24, 1:40 AM MST to 2:48 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux measured the reported sustained winds.
High Wind, South Laramie Range
- When
- February 24, 1:55 AM MST to 11:16 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation mesonet station WY48 Wildcat Trail along Wyoming highway 210 measured the reported maximum gust at 9:40 AM. A Union Pacific Railroad sensor LYNCHW also measured a peak wind gust of 71 mph at 9:45 AM.
High Wind, East Platte County
- When
- February 24, 4:50 AM MST to 5:38 AM MST
- Where
- East Platte County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Coleman measured the reported wind gust.
High Wind, Central Carbon County
- When
- February 24, 7:08 AM MST
- Where
- Central Carbon County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Rawlins Municipal Airport measured the reported gust.
High Wind, South Laramie Range Foothills
- When
- February 24, 8:08 AM MST to 4:30 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor EMKAYW reported wind gust at 9:15 AM with other WYDOT mesonet stations also gusting to 60 MPH.
High Wind, Central Laramie County
- When
- February 24, 8:18 AM MST to 8:26 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek measured the reported gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Washington, February 23, 20205 injured · 1 event
- Flash Flood in Arizona, February 23, 2020$20,000 · 1 event
- Damaging Winds in Texas, February 23 to 24, 202052 kt wind · 4 events
- High Wind in Texas, February 23 to 24, 202066 kt wind · 3 events
- High Wind in Oregon, February 23, 202064 kt wind · 3 events
- Winter Weather in Idaho, February 23, 20203 events
- Winter Weather in Montana, February 23, 20203 events
- Winter Weather in Colorado, February 23 to 25, 20203 events
- Heavy Rain in Kansas, February 23 to 24, 20202 events
- High Wind in Idaho, February 23, 202058 kt wind · 2 events
- High Wind in Montana, February 23 to 24, 202055 kt wind · 2 events
- Dense Fog in Nevada, February 23, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871308, 872313, 871310, 871309, 871307, 871312, 871314.